Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 1996, 2:21 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1996, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 10, 1996, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 101922 FFWMAF TXC243-102200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 221 PM CDT WED JUL 10 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...CENTRAL AND EASTERN JEFF DAVIS COUNTY AT 220 PM...A RAINFALL OBSERVER AT THE MACDONALD OBSERVATORY REPORTED OVER AN INCH OF RAIN HAD FALLEN IN 20 MINUTES. BECAUSE THE STORM PRODUCING THIS RAIN IS VERY SLOW-MOVING...FLASH FLOODING IS IMMINENT IN THE FORT DAVIS AREA AS HEAVY RAIN CONTINUES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TO.O GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:36 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 10, 10:36 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1035 AM CDT WED JUL 10 1996 VERY SOUPY LOOK TO LOCAL SOUNDING THIS MORNING WITH PWAT 148% OF NORMAL. LOOKING FOR MORE RAINS TO DEVELOP THIS AFTERNOON. 88D SHOWING SMALL MCV ROTATING IN EASTERN GAINES COUNTY...WILL SEE IF IT CAN SUSTAIN ITSELF FOR AFTERNOON HEATING. DIFFICULT TO SAY WHICH DIRECTION IT SHOULD MOVE... IT IS PRESENTLY STATIONARY. THIS MCV AND FRONTAL BOUNDARY ALSO IN THE AREA WILL LIKELY BE FOCUS OF HEAVY RAINS TONIGHT. FOR SHORT TERM FORECAST... WILL PRIMARILY BE CONCERNED WITH LOCATION AND MOVEMENT OF BOUNDARIES. MAIN THREAT THIS AFTERNOON WILL BE WET...TROPICAL DOWNBURSTS AND RAINS IN ALREADY SOAKED AREAS. IN TZHIS TYPE OF SCENARIO THE HEAVIEST RAINS WOULD BE AFTER SUNSET AND AFTER EXPIRATION OF SHORT TERM FORECAST...SO FLOODING THREAT FOR UNSOAKED AREAS WILL LIKE WAIT UNTIL THEN. ZONE FORECAST FOR AREA LOOKS APPROPRIATE FOR CURRENT TRENDS. MATHEWS
In the hours before
Special weather statement, Jul 10, 12:09 PM CDT, 2 hours 12 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1208 PM CDT (1108 AM MDT) WED JUL 10 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A TROPICAL AIR MASS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND THIS EVENING WITH THE MAIN THREATS FOR THIS TYPE OF SITUATION BEING STRONG DOWNBURST WINDS AND HEAVY RAINS. TWO FEATURES OVER THE NORTHERN PERMIAN BASIN SHOW THAT THE BEST CHANCES FOR FLOODING RAINS EXIST THERE. A FRONTAL BOUNDARY IN NORTHERN PERMIAN BASIN AND A LOWER TO MID LEVEL CIRCULATION THAT DEVELOPED OVER THE NORTHWESTERN PERMIAN BASIN OVERNIGHT WILL BOTH ENHANCE RAINFALL AMOUNTS. LOCALIZED HEAVY RAINS IN OTHER PARTS OF THE REGION MAY PRODUCE BRIEF FLOODING PROBLEMS AS WELL. IN THIS TYPE OF SCENARIO THE HEAVIEST RAINS ARE USUALLY AFTER SUNSET...SO ANY AGENCIES THAT MUST DEAL WITH FLOODING SHOULD PAY ATTENTION TO THE WEATHER TRENDS AND BE ABLE TO RECEIVE NOTIFICATION OF ANY FLASH FLOOD WATCHES OR WARNINGS WELL INTO THE NIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED SINCE SEVERE THUNDERSTORM ACTIVITY IS NOT EXPECTED...BUT INFORNMATION ON FLOODING SHOULD BE SHARED AMONGST INTERESTED AGENCIES. MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:30 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.